Officials warn of increased overdose risk
The Police Chiefs of Plymouth County have reported that since Dec. 1, there have been 52 overdoses in the county, seven of which were fatal.
Plymouth County Outreach, a group composed of law enforcement in the county, are warning the public that there is currently an increased risk of an overdose.
It is suspected that fentanyl is being mixed with non-opioid drugs such as cocaine and street pils marked as Xanax. However, there have been no confirmed cases of fentanyl being mixed with marijuana.
The signs of an overdose are: breathing that is slow, shallow, erratic, or stopped; a very pale face; cool, clammy skin; choking sounds or a gurgling noise (death rattle); vomiting; slow, erratic, or stopped heartbeat; blue or gray-tinged skin, most often in the lips, fingers, or tips of ears; passing out; a very limp body.
To reverse an overdose, Naloxone, also known as Narcan, can be used. Last year, Narcan saved lives 95 percent of the times it was used in Plymouth County.
Anyone can go to a pharmacy and ask for Narcan. The cost will vary based on insurance copay.
Massachusetts’ Good Samaritan Law protects anyone who calls 911 to save a life, or anyone overdosing, from arrest and prosecution for drug possession.
Safeguard homes by disposing of unused prescription medication at the Police Station.
Although Plymouth County Outreach encourages everyone to seek treatment for addiction, there are harm reduction strategies for active users: Don’t use alone; use slowly; test a small amount first; carry Narcan; test the substance using a fentanyl test strip. For access to test strips, call the Plymouth County Outreach office at 508-830-4218, ext. 261.
For more information, go to www.facebook.com/plymouthcountyoutreach.